Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 69, NWS Shreveport, LA

December 9, 20085 parishes in Louisiana

NWS Shreveport, LA issued this tornado warning at Dec 9, 2008, 6:19 AM CST for 5 parishes in Louisiana. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 9, 2008, 6:19 AM CST (12:19 UTC)
Expired
Dec 9, 2008, 7:15 AM CST
In force
56 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Bienville Parish, LA, Bossier Parish, LA, De Soto Parish, LA, Red River Parish, LA, Webster Parish, LA

The radar

The Shreveport radar (KSHV), 46 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 9, 6:19 AM CSTTORNADO11 Wsw Ringgold, LAAN EF0 TORNADO BRIEFLY TOUCHED DOWN ON THE EAST SIDE OF THE RED RIVER WEST OF US HWY 71 IN A FIELD. A SMALL TIN OUTBUILDING AND SOME TREES ALONG THE LEVEE WERE DAMAGED. THE PATH AS 0.33 MILES LONG AND APPROXIMATELY 75 YARDS WIDE. THE TORNADO WAS ON THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 4:11 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 0.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2008-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2008-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1607 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
2.5
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 091219
TORSHV
LAC013-015-031-081-119-091315-
/O.NEW.KSHV.TO.W.0069.081209T1219Z-081209T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
619 AM CST TUE DEC 9 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  BIENVILLE PARISH IN NORTHWEST LOUISIANA...
  EXTREME SOUTHEASTERN BOSSIER PARISH IN NORTHWEST LOUISIANA...
  EASTERN DE SOTO PARISH IN NORTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF MANSFIELD...
  NORTHWESTERN RED RIVER PARISH IN NORTHWEST LOUISIANA...
  SOUTHEASTERN WEBSTER PARISH IN NORTHWEST LOUISIANA...

* UNTIL 715 AM CST

* AT 612 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
TWO   SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A TORNADO...ONE NEAR 
MANSFIELD...THE OTHER STORM JUST SOUTH OF LAKE BISTENEAU...MOVING 
NORTHEAST AT 50 MPH.

*LAKE BISTENEAU...RINGGOLD...HALL SUMMIT...AND WILLIAMS...ARE IN THE 
PATH OF THESE STORMS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CST TUESDAY MORNING
FOR SOUTHWESTERN ARKANSAS AND NORTHWESTERN LOUISIANA AND SOUTHEAST
OKLAHOMA AND NORTHEASTERN TEXAS.

LAT...LON 3202 9384 3225 9358 3225 9349 3227 9349
      3228 9351 3230 9352 3261 9317 3259 9317
      3259 9292 3255 9287 3248 9288 3189 9369
TIME...MOT...LOC 1215Z 226DEG 44KT 3202 9368

$$
1 follow-up statement
000 
WWUS54 KSHV 091241
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
641 AM CST TUE DEC 9 2008

LAC013-015-031-081-119-091315-
/O.CON.KSHV.TO.W.0069.000000T0000Z-081209T1315Z/
BOSSIER LA-WEBSTER LA-BIENVILLE LA-DE SOTO LA-RED RIVER LA-
640 AM CST TUE DEC 9 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 AM CST FOR
NORTHWESTERN RED RIVER...EAST CENTRAL DE SOTO...BIENVILLE...
SOUTHEASTERN WEBSTER AND EXTREME SOUTHEASTERN BOSSIER PARISHES...

AT 637 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORMS...POSSIBLY PRODUCING A TORNADO. THIS 
STORMS WAS LOCATED 5 MILES NORTHWEST OF HALL SUMMIT...AND WAS MOVING 
TO THE NORTHEAST NEAR 45 MPH. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HALL
SUMMIT...GIDDENS...LAKE BISTINEAU SOUTH...WOODARDVILLE...RINGGOLD...
GROVE...PLUM ORCHARD LANDING...PORT BOLIVER...GUSTA POINT...
JAMESTOWN...LAWHON...FRYEBURG...HEFLIN...SWIFT...OGDEN...SPARTA...
DUBBERLY...SAILES...NINE FORKS...PLEASANT HILL...ADA...TAYLOR...BEAR
CREEK...BRYCELAND...MOUNT LEBANON...NELSON...PRATT...GIBSLAND...FORDS
AND ARCADIA

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CST TUESDAY MORNING
FOR SOUTHWESTERN ARKANSAS AND NORTHWESTERN LOUISIANA AND SOUTHEAST
OKLAHOMA AND NORTHEASTERN TEXAS.

LAT...LON 3246 9291 3205 9346 3222 9358 3224 9358
      3225 9349 3227 9349 3230 9352 3260 9318
      3259 9317 3259 9292 3255 9287 3248 9288
TIME...MOT...LOC 1240Z 226DEG 44KT 3223 9342

$$

VII

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Dec 9, 5:23 AM CST, 56 minutes earlier.

Area forecast discussion, Dec 9, 5:23 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
523 AM CST TUE DEC 9 2008

.DISCUSSION...

EARLY THIS MORNING SHOWERS AND STRONG TO SEVERE THUNDERSTORMS ONGOING
ACROSS PARTS OF THE FOUR STATE REGION WITH TORNADO WATCH IN EFFECT
FOR MOST OF THE REGION ALONG WITH A LAKE WIND ADVISORY THAT HAS
BEEN EXTENDED INTO EARLY WEDNESDAY MORNING WHEN THE WINDS MAY START
TO WEAKEN. SURFACE HIGH PRESSURE OVER THE EASTERN STATES AND A
SERIES OF SURFACE LOW PRESSURE CENTERS FROM THE CENTRAL SECTIONS
OF THE COUNTRY SOUTHWEST INTO WEST TEXAS CONTINUED TO DRAW
ABUNDANT AND UNSTABLE AIR INTO THE REGION ALONG WITH STRONG
SOUTHWEST LLJ. A DRY LINE EXTENDED FROM NORTH CENTRAL TEXAS
SOUTHWEST INTO THE BIG BEND AREA. A DRY SLOT ALOFT SPREADING TO
THE NORTHEAST ACROSS THE FOUR STATE REGION HELPING TO PRODUCE
ROTATING STORMS THIS MORNING. ALOFT A BROAD TROUGH WAS LOCATED
OVER TEXAS WITH A SERIES OF DISTURBANCES MOVING AROUND THE BASE
WITH A NEARLY CLOSED LOW JUST SOUTHEAST OF THE FOUR CORNERS AREA.
DURING THE DAY THE UPPER TROUGH WILL DEEPEN AND AMPLIFY...AS
SEVERAL OF THE SHORT WAVES PHASE...SOUTH INTO TEXAS SENDING THE
COLD FRONT SOUTHEAST WITH THE FRONT OVERTAKING THE DRY LINE
AND MOVING THROUGH THE FORECAST AREA AND EAST OF THE COUNTY
WARNING AREA BY MIDNIGHT TONIGHT. COLD AIR ON THE SURFACE AND ALOFT
WILL POSSIBLY PRODUCE A LIGHT RAIN OR SNOW MIX OVER PARTS OF
NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND SOUTHEAST OKLAHOMA
BEFORE THE PRECIPITATION ENDS THIS LOCALE. NO ACCUMULATION WILL OCCUR
DUE TO WARM GROUNDS AND LIGHT AMOUNTS. THE UPPER LOW LOOKS TO CLOSE
OFF OVER PARTS OF SOUTH TEXAS BY LATE WEDNESDAY AND INTO EARLY
THURSDAY AS A SURFACE LOW IN THE GULF MOVES NORTHEAST. THE 85H LOW
ALSO MOVES INTO SOUTH LOUISIANA AND THE GULF OF MEXICO. THIS PATTERN
LOOKS FAVORABLE FOR WARP AROUND MOISTURE AND TEMPERATURES TO PRODUCE
SOME SNOW OVER PARTS OF DEEP EAST TEXAS ACROSS LOWER NORTHWEST
LOUISIANA AND INTO PARTS OF NORTH CENTRAL LOUISIANA AND SOUTHWEST
ARKANSAS. THE BETTER CHANCE OF SNOW ON THURSDAY WILL BE OVER THE FAR
SOUTHEAST SECTIONS WHERE THE BETTER WARP AROUND MOISTURE WILL BE.
THE LATE PART OF THE WEEK SHOULD BE DRY WITH SOME RAIN CHANCES RETURNING
INTO THE WEEKEND WHEN THE PATTERN STARTS TO REPEAT. /06/

&&

.AVIATION...

BUSY NIGHT...SO SHORT DISCUSSION.  LATEST SFC ANALYSIS PLACES A
DRYLINE EXTENDING FROM KJCT-KGLE...WHILE AREA RADARS SHOW INITIAL
LINE OF CONVECTION WELL INTO OUR NE TEXAS ZONES.  COLD FRONT
ENTERING N CENTRAL TEXAS WILL OVERTAKE/MERGE W/THE DRYLINE...AND
ENTER MCCURTAIN COUNTY BY 18Z TUESDAY...AND UPPER TROUGH INTO WEST
TEXAS BY THEN.  MOST TAF SITES WILL BEGIN THE FCST PD W/IFR-MVFR
CIGS...AND IMPROVE TO MVFR-VFR AS FROPA OCCURS THRU EACH SITE.
VSBYS SHOULD NOT BE A PROBLEM...EXCEPT DURING HEAVIER DOWNPOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  38  42  31  51 /  80  30  20  10   0
MLU  71  43  50  32  46 / 100  60  20  30  20
DEQ  64  31  40  26  52 /  50  30  10   0   0
TXK  67  35  39  30  53 /  70  30  10  10   0
ELD  69  39  45  30  49 /  80  50  20  20  20
TYR  70  34  39  30  56 /  40  20  10  10   0
GGG  70  35  40  29  54 /  60  20  10  10   0
LFK  73  37  45  29  52 /  60  30  30  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

06/44
Hazardous weather outlook, Dec 9, 6:00 AM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CST TUE DEC 9 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-091800-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...NORTHEAST TEXAS...AND FOR NORTHWEST AND NORTH CENTRAL
LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE
ACROSS THE FOUR STATE REGION TODAY AND ENDING FROM WEST TO
EAST DURING THE NIGHT. SOME OF THE THUNDERSTORMS WILL
BECOME SEVERE PRODUCING LARGE HAIL...HIGH AND POSSIBLY DAMAGING
WINDS...DEADLY LIGHTNING...AND HAVE THE POTENTIAL TO PRODUCE
ISOLATED TORNADOES. THE THUNDERSTORMS WILL ALSO CONTAIN LOCALLY
HEAVY RAINFALL WHICH WILL PRODUCE PONDING OF WATER IN STREETS...
LOW LYING...AND POOR DRAINAGE AREAS.

ALSO...A LAKE WIND ADVISORY WILL BE IN EFFECT THROUGH 4 AM
CST WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT OFFICIALS WILL BE NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 4:35 AM CSTTornado WarningSHVCaddo, De Soto25 min
Dec 9, 4:59 AM CSTSevere Thunderstorm WarningSHVBossier, Caddo, De Soto46 min
Dec 9, 5:04 AM CSTTornado WarningSHVBossier, Caddo, De Soto, Webster41 min
Dec 9, 5:51 AM CSTTornado WarningSHVDe Soto, Red River39 min
Dec 9, 9:18 AM CSTSpecial Weather StatementSHVBossier, Caddo42 min
Dec 9, 9:28 AM CSTSevere Thunderstorm WarningSHVCaldwell, Winn32 min
Dec 9, 10:27 AM CSTSpecial Weather StatementSHVBossier, Claiborne, Webster63 min
Dec 9, 11:08 AM CSTSevere Thunderstorm WarningSHVGrant, LaSalle37 min
Dec 9, 11:20 AM CSTSevere Thunderstorm WarningSHVBienville, Claiborne, Lincoln, Union, Webster40 min
Dec 9, 11:33 AM CSTTornado WarningSHVGrant, LaSalle42 min
Dec 9, 12:09 PM CSTSpecial Weather StatementSHVUnion51 min
Dec 9, 12:17 PM CSTTornado WarningSHVCaldwell, LaSalle28 min
Dec 9, 12:19 PM CSTTornado WarningSHVNatchitoches, Sabine41 min
Dec 9, 12:45 PM CSTTornado WarningSHVCaldwell, LaSalle30 min
Dec 9, 12:58 PM CSTSpecial Weather StatementSHVUnion62 min
Dec 9, 1:19 PM CSTTornado WarningSHVNatchitoches, Sabine41 min
Dec 9, 1:34 PM CSTSpecial Weather StatementSHVNatchitoches56 min
Dec 9, 1:40 PM CSTTornado WarningSHVNatchitoches, Winn35 min
Dec 9, 1:57 PM CSTTornado WarningSHVGrant, Natchitoches, Winn36 min
Dec 9, 2:22 PM CSTSpecial Weather StatementSHVJackson23 min
Dec 9, 2:27 PM CSTSevere Thunderstorm WarningSHVNatchitoches, Winn20 min
Dec 9, 3:08 PM CSTTornado WarningSHVCaldwell, Winn37 min
Dec 9, 3:45 PM CSTSevere Thunderstorm WarningSHVCaldwell, Grant, Jackson, LaSalle, Winn30 min
Dec 9, 4:20 PM CSTSpecial Weather StatementSHVCaldwell, Grant, LaSalle55 min
Dec 9, 5:34 PM CSTAreal Flood AdvisorySHVOuachita56 min

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.